Pennsylvania, 2021

Damaging Winds in Pennsylvania, July 7, 2021

July 7, 2021 · NWS CLE · 5 events in 2 counties and zones

A surface front extended generally eastward from southern Lower Michigan and Lake Erie to northwest Pennsylvania and far-southern New York, and moved little during the early afternoon through late evening of the 7th. Clusters of multicell thunderstorms moved eastward or northeastward in vicinity of the front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A surface front extended generally eastward from southern Lower Michigan and Lake Erie to northwest Pennsylvania and far-southern New York, and moved little during the early afternoon through late evening of the 7th. Clusters of multicell thunderstorms moved eastward or northeastward in vicinity of the front. These storms produced strong to damaging wind gusts as they encountered moderate to strong instability and DCAPE, and moderate effective bulk shear.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jul 7, 3:03 PM EST, 1 hour 35 minutes earlier.

Area forecast discussion, Jul 7, 3:03 PM EST, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
403 PM EDT Wed Jul 7 2021

.SYNOPSIS...
A stationary front will linger over Lake Erie tonight, before
moving southeast across the area Thursday into Thursday night.
High pressure will begin to build in from the west Friday
through Saturday as a stationary front lingers to the south of
the area over the weekend.

&&

.NEAR TERM /THROUGH THURSDAY NIGHT/...
The near term will kick off with quite a bit of active weather
as scattered to widespread showers and thunderstorms develop
along outflow boundaries and a lake breeze boundary. The main
driving force for this is a stationary front that is draped
across Lake Erie. Convection is disorganized due to marginal
effective bulk shear values (20 to 30 knots), but MLCAPE and
MUCAPE values of at least 2000 to 2500 J/kg along with dew
points in the upper 60s to lower 70s are providing sufficient
instability for thunderstorm development and intensification.
Damaging wind gusts are the primary threat through this evening,
although large hail cannot be ruled out. Storms are producing
heavy rainfall rates and the disorganized, training nature of
storms will produce a threat for localized flooding. Expect
convection to begin to wane after 00Z tonight, although isolated
to widely scattered showers and perhaps a few thunderstorms may
linger through the overnight hours. Don't expect severe weather
overnight tonight, although locally heavy rainfall will remain
possible. Overnight lows will fall into the upper 60s to lower
70s.

The aforementioned front will finally begin to progress
southeast on Thursday afternoon as low pressure moves over Lake
Erie. This will provide an additional opportunity for showers
and thunderstorms Thursday morning and afternoon. CAPE will be
a bit lower with MLCAPE values of 1500 to 2000 J/kg, but
increased effective shear values of 30 to 40 knots combined with
a stronger trigger will provide a threat for isolated damaging
wind gusts within more robust convection. However, lingering
cloud cover/stratus from any overnight convection may inhibit
thunderstorm development. Precip chances should decrease by
Thursday evening, with only a slight chances to chances of
scattered showers Thursday night. Highs will be in the upper 70s
to lower 80s and lows will fall into the much cooler low to mid
60s.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
Westerly flow move a short wave from west to east across Lake
Erie and northern Ohio Friday morning through Friday evening.
However, west flow ahead of the wave will displace precipitable
water values of 1.5 to 1.7 inches early Friday morning to 1 inch
by noon Friday. As a result, rain chances will decrease from
west to east through the day period on Friday. At the surface, a
cold front will continue to east of the forecast area Friday. A
weak surface high quickly settle in over Lower Michigan late
Friday. Lower thickness values and slight cold air advection
behind the short wave and surface front will yield below normal
temperatures on Friday with highs in the mid to upper 70s.

Going into the weekend, the next system/upper-level trough will move
east-southeast over the northern and central plains. A surface
inverted trough/low will develop from the Mid Mississippi Valley to
southern Lake Michigan on Saturday. Precipitable water values will
rebound from 0.6 inch to 1.9 inches by Sunday morning. GFS is
slightly more aggressive the southerly flow and more moisture than
Euro with these fields...Euro is 12 hours slower with the
transition. Rain chances will slowly return from west to east on
Saturday but higher chances of rain is likely on Sunday. Instability
will lag and we will maintain thunder Sunday for now. Below normal
temperatures are expected as long as we remain on the cool side of
the front.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
Upper level trough will evolve into a closed low over the mid-
Mississippi valley, circulating in place through at least Monday,
before lifting northeast across the Great Lakes Monday night into
Tuesday. At the surface, the low pressure near MO/IL slowly lifts
north across the Great Lakes through Tuesday. The associated warm
front will sweep north across the forecast Sunday night. This will
result in a chance of showers and thunderstorms each day/night
through at least Tuesday night. GFS and Euro diverge as GFS has the
associated trough axis swinging through mid day Tuesday while Euro
keeps the axis west of the area through Wednesday. Will maintain a
chance of rain through Tuesday night.

&&

.AVIATION /18Z Wednesday THROUGH Monday/...
Scattered to widespread showers and thunderstorms have already
developed south of a line from FDY to CAK and coverage should
increase as the storms track northeast over the next several
hours. Include at least VCTS at all terminals this afternoon
through early this evening and any storms that move directly
over terminals will produce MVFR to possibly IFR conditions,
heavy rain, and potentially gusty winds to 30 knots. Isolated
gusts to 40-plus knots are possible within the strongest
convection. Several amendments will be needed this afternoon
into this evening since convection is not particularly
organized. Expect of the convection to occur before 00Z, but
lingering showers and perhaps thunderstorms are possible through
at least 03Z. Some hi-res members are hinting at showers and
isolated thunderstorms lingering through the overnight hours,
but confidence in coverage/placement of storms is too low to
warrant a mention of precip during this time. Regardless,
residual moisture will lead to low stratus and MVFR to near-IFR
conditions starting late tonight or early Thursday morning and
additional convection may develop later Thursday morning or
early Thursday afternoon. Have VCSH at most terminals at the
moment, although there's still uncertainty in the
timing/placement of showers. Outside of thunderstorms, winds
will be westerly or southwesterly at 10 knots or less and may
become southerly overnight.

Outlook...Non-VFR within occasional showers and thunderstorms
Thursday afternoon through Friday morning. Non-VFR possible in
periodic showers and thunderstorms Saturday through Monday.

&&

.MARINE...
A relatively weak wind field can be expected through the forecast
period. Southwest winds with persist today until a stationary moves
south to over Lake Erie tonight. A low will move east along this
boundary on Thursday with a cold front moving in behind this on
Thursday nigh with northwest flow ensuing Friday. This boundary
settles south of Lake Erie, remaining there through the weekend.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Maines
NEAR TERM...Maines
SHORT TERM...FZ
LONG TERM...FZ
AVIATION...Maines
MARINE...FZ
Hazardous weather outlook, Jul 7, 2:56 PM EST, 1 hour 42 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
356 PM EDT Wed Jul 7 2021

LEZ142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-089-
PAZ002-003-082000-
Maumee Bay to Reno Beach OH-Reno Beach to The Islands OH-
The Islands to Vermilion OH-Vermilion to Avon Point OH-
Avon Point to Willowick OH-Willowick to Geneva-on-the Lake OH-Geneva-
on-the-Lake to Conneaut OH-Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-
Geauga-Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-
Trumbull-Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-
Marion-Morrow-Holmes-Knox-Ashtabula Lakeshore-Southern Erie-
356 PM EDT Wed Jul 7 2021

...SEVERE THUNDERSTORM WATCH 343 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

Severe Thunderstorm Watch has been issued. Scattered strong to
severe thunderstorms are expected across the area through this
evening. Strong gusty winds and possibly damaging winds will be the
primary threat.

There is a slight risk of severe thunderstorms today and tonight.
The primary threat is strong wind gusts.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a marginal risk of severe thunderstorms Thursday. The
primary threat is strong wind gusts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
observed severe weather to the NWS while following all local, state,
and CDC guidelines.

LEZ061-082000-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-
356 PM EDT Wed Jul 7 2021

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...This afternoon and tonight.

There is a marginal risk of severe thunderstorms today and tonight.
The primary threat is strong wind gusts.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a marginal risk of severe thunderstorms Thursday. The
primary threat is strong wind gusts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ001-082000-
Northern Erie-
356 PM EDT Wed Jul 7 2021

...SEVERE THUNDERSTORM WATCH 343 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for northwest Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

Severe Thunderstorm Watch has been issued. Scattered strong to
severe thunderstorms are expected across the area through this
evening. Strong gusty winds and possibly damaging winds will be the
primary threat.

There is a slight risk of severe thunderstorms today and tonight.
The primary threat is strong wind gusts.

There is a moderate risk for rip currents tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a marginal risk of severe thunderstorms Thursday. The
primary threat is strong wind gusts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
observed severe weather to the NWS while following all local, state,
and CDC guidelines.

In the hours before

Local storm report, Jul 7, 4:11 PM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
511 PM EDT WED JUL 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0446 PM     TSTM WND DMG     5 ESE SHELBY            40.85N 82.57W
07/07/2021                   RICHLAND           OH   911 CALL CENTER

            2 TREES AND WIRES DOWN.

&&
Special weather statement, Jul 7, 4:12 PM EST, 26 minutes before
Special Weather Statement
National Weather Service Cleveland OH
512 PM EDT Wed Jul 7 2021

OHZ012>014-089-PAZ001>003-072200-
Geauga-Lake-Ashtabula Lakeshore-Ashtabula Inland-Northern
Erie-Southern Erie-Crawford-
512 PM EDT Wed Jul 7 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN GEAUGA...
NORTHEASTERN LAKE...ASHTABULA...SOUTHWESTERN ERIE AND NORTHWESTERN
CRAWFORD COUNTIES...

At 512 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Perry to 8 miles southeast of Geneva
to near Andover. Movement was northeast at 25 mph.

Wind gusts up to 50 mph and half inch hail are possible with these
storms.

Locations impacted include...
Painesville, Ashtabula, Conneaut, Fairport Harbor,
Geneva-On-The-Lake, Mentor, Edinboro, Geneva, Madison, Girard, North
Kingsville, Perry, Albion, Andover, Linesville, Pymatuning North,
Pymatuning Central, Lake City, Austinburg and Kingsville.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4185 8010 4160 8051 4166 8088 4167 8131
      4174 8132 4176 8129 4176 8124 4186 8101
      4187 8090 4191 8080 4196 8055 4207 8026
TIME...MOT...LOC 2112Z 229DEG 20KT 4171 8116 4171 8082 4166 8055

Sefcovic
Special weather statement, Jul 7, 4:28 PM EST, 10 minutes before
Special Weather Statement
National Weather Service Cleveland OH
528 PM EDT Wed Jul 7 2021

PAZ002-003-072215-
Southern Erie-Crawford-
528 PM EDT Wed Jul 7 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN ERIE AND
CRAWFORD COUNTIES...

At 527 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Linesville to near Atlantic. Another
storm was located near Townville. Movement was northeast at 25 mph.

Wind gusts up to 50 mph and half inch hail are possible with these
storms.

Locations impacted include...
Meadville, Corry, Titusville, Union City, Cambridge Springs,
Linesville, Adamsville, Canadohta Lake, Riceville, Harmonsburg,
Lincolnville, Guys Mills, Atlantic, Pymatuning Central, Cochranton,
Saegertown, Conneaut Lake, Hydetown, Mill Village and Blooming
Valley.

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4162 7961 4162 7982 4149 8000 4148 8037
      4162 8048 4185 8010 4200 7975 4199 7961
TIME...MOT...LOC 2127Z 237DEG 22KT 4167 8039 4151 8026

Sefcovic
Local storm report, Jul 7, 4:30 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
530 PM EDT WED JUL 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0258 PM     TSTM WND DMG     1 E CUSTAR              41.28N 83.82W
07/07/2021                   WOOD               OH   LAW ENFORCEMENT

            TREE DOWN. TIME ESTIMATED FROM RADAR.

&&
Local storm report, Jul 7, 4:32 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
532 PM EDT WED JUL 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0514 PM     HEAVY RAIN       BUCYRUS                 40.80N 82.97W
07/07/2021  M0.94 INCH       CRAWFORD           OH   COCORAHS

&&

RC
Local storm report, Jul 7, 4:37 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
537 PM EDT WED JUL 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0443 PM     LIGHTNING        1 E AQUILLA             41.54N 81.16W
07/07/2021                   GEAUGA             OH   LAW ENFORCEMENT

            WIRES DOWN AND SMALL BRUSH FIRE HAVE CAUSED
            TAYLOR WELLS ROAD TO BE CLOSED.

&&

RC

The radar

The Pittsburgh radar (KPBZ), 114 km away, was scanning. The volume nearest the first event began at 21:36 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Crawford

When
July 7, 4:38 PM EST
Where
Crawford County, 2.26 mi NNW of Custards
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
41.561, -80.185

Tree down on house at US-19 and East Hawk Drive in Union Township.

Thunderstorm Wind, Crawford

When
July 7, 4:42 PM EST
Where
Crawford County, 5 mi NE of Townville
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.731, -79.811

Tree down five-miles northeast of Townville.

Thunderstorm Wind, Crawford

When
July 7, 4:45 PM EST
Where
Crawford County, 5 mi NNW of Hydetown
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.717, -79.787

Tree down five-miles NNW of Hydetown.

Thunderstorm Wind, Erie

When
July 7, 5:08 PM EST
Where
Erie County, 1.71 mi NNW of Cranesville
Measured
55 kt (63 mph) estimated gust
Reported by
Social Media
Coordinates
41.924, -80.359

Several trees and power poles down on Ore Docks Road, near the railroad tracks, in Cranesville.

Thunderstorm Wind, Erie

When
July 7, 5:25 PM EST to 5:31 PM EST
Where
Erie County, Girard to 0.34 mi WNW of Fairview
Measured
55 kt (63 mph) estimated gust
Reported by
Broadcast Media
Coordinates
42.000, -80.320

Large tree branch snapped in Girard and six trees down in Fairview.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2021Every state in 2021This day in weather historyWarnings in Pennsylvania, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 968394, 968423, 968352, 968424, 968425.